Oklahoma, 2012Damaging Winds in Oklahoma, February 28 to 29, 2012
February 28 to 29, 2012 · NWS TSA · 11 events in 8 counties and zones
A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in eastern Oklahoma. These storms produced damaging wind as they moved across the region during the late evening of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in eastern Oklahoma. These storms produced damaging wind as they moved across the region during the late evening of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 9:20 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Feb 28, 9:20 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
920 PM CST TUE FEB 28 2012
...UPDATE...
.DISCUSSION...
AS A COLD FRONT AND LINE OF STRONG STORMS ENTER THE NW PORTION OF
THE FORECAST AREA... HAVE UPDATED THE FORECAST TO INCREASE POPS
AND WIND GUSTS ACROSS THE NORTHERN HALF OF THE REGION. UPDATED
PRODUCTS HAVE ALL BEEN SENT.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...06
Hazardous weather outlook, Feb 28, 5:04 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 PM CST TUE FEB 28 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
458 PM CST TUE FEB 28 2012
...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 8 PM.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 8 PM.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING..
DISCUSSION...
THE RISK FOR SEVERE WEATHER WILL INCREASE THIS EVENING INTO THE
OVERNIGHT HOURS AS A COOL FRONT APPROACHES IN RESPONSE TO A POTENT
UPPER LEVEL TROUGH MOVING INTO THE CENTRAL PLAINS. THUNDERSTORM
DEVELOPMENT IS POSSIBLE AHEAD OF THE SURFACE BOUNDARY
IN RESPONSE TO A STRENGTHENING LOW LEVEL JET AFTER SUNSET. INSTABILITY
AND DEEP LAYER SHEAR ARE MORE THAN SUPPORTIVE FOR SEVERE
THUNDERSTORM DEVELOPMENT... WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY IS
EXPECTED TO REMAIN SLIGHTLY ELEVATED... STRONG LOW LEVEL WIND
FIELDS WILL ALLOW FOR AN INCREASED TORNADO THREAT WITH ANY
SUPERCELLS THAT DO DEVELOP. THE PRIMARY SEVERE THREAT WILL BEGIN
AROUND MID EVENING AND CONTINUE WELL INTO THE OVERNIGHT HOURS
BEFORE THE FRONT SWEEPS SOUTHEAST OF THE AREA AROUND 3 AM.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
EXTENDED DISCUSSION...
GUSTY WESTERLY WINDS...CONTINUED ABOVE NORMAL TEMPERATURES...AND
DRIER LOW LEVEL AIR WILL LEAD TO INCREASED FIRE DANGER WEDNESDAY.
WINDS WILL SHIFT TO A MORE SOUTHERLY DIRECTION FOR THURSDAY AND
INCREASE IN SPEED...LEADING TO A CONTINUED ELEVATED FIRE DANGER.
A STRONGER COLD FRONT WILL MOVE TOWARD THE AREA LATE THURSDAY AND
INTO FRIDAY...AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE
AHEAD OF THE BOUNDARY. THERE REMAINS SOME UNCERTAINTY AS TO WHEN
THE FRONT WILL PASS THROUGH THE AREA...BUT IF THE SLOWER SOLUTION
VERIFIES...A THREAT OF SEVERE STORMS WILL EXIST FOR FRIDAY.
GUSTY NORTHWEST WINDS AND LOWER DEW POINTS BEHIND THE COLD FRONT
ON SATURDAY WILL LEAD TO ANOTHER DAY OF INCREASED FIRE DANGER.
AFTER A REPRIEVE ON SUNDAY...WARMER TEMPERATURES AND A RETURN TO
STRONG SOUTHERLY WINDS WILL AGAIN LEAD TO ELEVATED FIRE SPREAD
CONDITIONS ON MONDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Feb 28, 10:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1015 PM CST TUE FEB 28 2012
OKZ054-059-060-064-290445-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1015 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CREEK...SOUTHEASTERN OSAGE...EASTERN PAWNEE AND TULSA
AT 1015 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF WALNUT CREEK STATE PARK TO 4 MILES
SOUTHWEST OF SHAMROCK...MOVING NORTHEAST AT 75 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...KEYSTONE
STATE PARK...SKIATOOK...KELLYVILLE...SPERRY...SAND SPRINGS...
SAPULPA...KIEFER...COLLINSVILLE...TULSA...JENKS AND OWASSO.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3589 9662 3635 9624 3642 9593 3642 9582
3600 9582 3581 9662
TIME...MOT...LOC 0415Z 243DEG 66KT 3632 9620 3590 9655Thunderstorm Wind, Washington
- When
- February 28, 10:24 PM CST
- Where
- Washington County, 2 mi N of Dewey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.829, -95.930
Strong thunderstorm wind overturned a travel trailer and caused extensive damage to a carport.
Thunderstorm Wind, Washington
- When
- February 28, 10:25 PM CST
- Where
- Washington County, 1.57 mi E of Bartlesville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.751, -95.972
Strong thunderstorm wind blew down large tree limbs and damaged large signs.
Thunderstorm Wind, Washington
- When
- February 28, 10:30 PM CST
- Where
- Washington County, 3.49 mi NE of Ochelata
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.635, -95.935
A tractor trailer truck was blown off the roadway and overturned, injuring the driver.
Thunderstorm Wind, Craig
- When
- February 28, 11:00 PM CST
- Where
- Craig County, 4.28 mi WSW of Pyramid Corners
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.775, -95.221
The Oklahoma Mesonet station north of Vinita measured 58 mph thunderstorm wind gusts.
Thunderstorm Wind, Tulsa
- When
- February 28, 11:00 PM CST
- Where
- Tulsa County, 1.67 mi NW of Alsuma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.119, -95.889
Strong thunderstorm wind blew down large signs near E 31st Street South and S Memorial Drive.
Thunderstorm Wind, Mayes
- When
- February 28, 11:30 PM CST
- Where
- Mayes County, Pryor
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.300, -95.320
Strong thunderstorm wind blew down a large tree and snapped some large tree limbs.
Thunderstorm Wind, Ottawa
- When
- February 28, 11:30 PM CST
- Where
- Ottawa County, 2.17 mi NW of Ottawa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.870, -94.831
Strong thunderstorm wind damaged the roof of a home.
Thunderstorm Wind, Delaware
- When
- February 28, 11:46 PM CST
- Where
- Delaware County, 5 mi SW of Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.529, -94.834
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Ottawa
- When
- February 28, 11:50 PM CST
- Where
- Ottawa County, 0.59 mi SSE of Wyandotte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.792, -94.725
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Cherokee
- When
- February 29, 12:32 AM CST
- Where
- Cherokee County, 1 mi S of Tahlequah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.906, -94.970
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Adair
- When
- February 29, 12:55 AM CST
- Where
- Adair County, 0.76 mi N of Westville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.991, -94.568
Strong thunderstorm wind blew down numerous large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
- Blizzard in South Dakota, February 28 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362500, 362501, 362502, 362504, 362506, 362508, 362509, 362511, 362512, 362517, 362513.